Nondegeneracy, Morse Index and Orbital Stability of the KP-I Lump Solution


Using Bäcklund transformation, we analyze the spectral property of the KP-I lump solution. It is proved that the lump is nondegenerate and its Morse index equals one. As a consequence, we show that it is orbitally stable.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 199

This is the net price. Taxes to be calculated in checkout.


  1. 1.

    Ablowitz, M.J., Segur, H.: Solitons and the Inverse Scattering Transform. SIAM Studies in Applied Mathematics, 4. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1981

  2. 2.

    Ablowitz, M.J., Clarkson, P.A.: Solitons, Nonlinear Evolution Equations and Inverse Scattering. London Mathematical Society Lecture Note Series, 149. Cambridge University Press, Cambridge, 1991

  3. 3.

    Ablowitz, M.J., Chakravarty, S., Trubatch, A.D., Villarroel, J.: A novel class of solutions of the non-stationary Schrodinger and the Kadomtsev–Petviashvili I equations. Phys. Lett. A 267(2–3), 132–146, 2000

  4. 4.

    Ablowitz, M. J., Villarroel, J.: New Solutions of the Nonstationary Schrodinger and Kadomtsev–Petviashvili Equations. Symmetries and integrability of difference equations (Canterbury, 1996), 151–164, London Math. Soc. Lecture Note Ser., 255, Cambridge Univ. Press, Cambridge, 1999.

  5. 5.

    Alexander, J.C., Pego, R.L., Sachs, R.L.: On the transverse instability of solitary waves in the Kadomtsev–Petviashvili equation. Phys. Lett. A 226(3–4), 187–192, 1997

  6. 6.

    Berloff, N.G., Roberts, P.H.: Motions in a Bose condensate. X. New results on the stability of axisymmetric solitary waves of the Gross–Pitaevskii equation. J. Phys. A 37(47), 11333–11351, 2004

  7. 7.

    Béthuel, F., Gravejat, P., Saut, J.C.: On the KP-I transonic limit of two-dimensional Gross–Pitaevskii travelling waves. Dyn. PDE 5(3), 241–280, 2008

  8. 8.

    Béthuel, F., Gravejat, P., Saut, J.C.: Travelling waves for the Gross–Pitaevskii equation. II. Commun. Math. Phys. 285(2), 567–651, 2009

  9. 9.

    Biondini, G., Pelinovsky, D.: Kadomtsev–Petviashvili Equation, Scholarpedia 3, 6539. (, 2008

  10. 10.

    Bona, J.L., Souganidis, P.E., Strauss, W.A.: Stability and instability of solitary waves of Korteweg–de Vries type. Proc. R. Soc. Lond. Ser. A 411(1841), 395–412, 1987

  11. 11.

    Bourgain, J.: On the Cauchy problem for the Kadomtsev–Petviashvili equation. Geom. Funct. Anal. 3(4), 315–341, 1993

  12. 12.

    de Bouard, A., Saut, J.C.: Solitary waves of generalized Kadomtsev–Petviashvili equations. Ann. Inst. H. Poincare-Anal. Non Lineaire 14(2), 211–236, 1997

  13. 13.

    de Bouard, A., Saut, J.C.: Symmetries and decay of the generalized Kadomtsev–Petviashvili solitary waves. SIAM J. Math. Anal. 28(5), 1064–1085, 1997

  14. 14.

    de Bouard, A., Saut, J. C.: Remarks on the stability of generalized KP solitary waves. in Mathematical Problems in the Theory of Water Waves (Luminy, 1995), 75–84, Contemp. Math., 200, Amer. Math. Soc., Providence, RI, 1996

  15. 15.

    Chiron, D., Maris, M.: Rarefaction pulses for the nonlinear Schrödinger equation in the transonic limit. Commun. Math. Phys. 326, 329–392, 2014

  16. 16.

    Chiron, D., Scheid, C.: Multiple branches of travelling waves for the Gross Pitaevskii equation. Nonlinearity 31(6), 2809–2853, 2018

  17. 17.

    Dryuma, V.S.: On the analytical solution of the two-dimensional Korteweg–de Vries equation. Sov. Phys. JETP Lett. 19, 753–757, 1974

  18. 18.

    Fokas, A.S., Ablowitz, M.J.: On the inverse scattering and direct linearizing transforms for the Kadomtsev–Petviashvili equation. Phys. Lett. A 94(2), 67–70, 1983

  19. 19.

    Frank, R.L., Lenzmann, E.: Uniqueness of non-linear ground states for fractional Laplacians in \({\mathbb{R}}\). Acta Math. 210(2), 261–318, 2013

  20. 20.

    Gorshkov, K.A., Pelinovsky, D.E., Stepanyants, Y.A.: Normal and anormal scattering, formation and decay of bound states of two-dimensional solitons described by the Kadomtsev–Petviashvili equation. JETP 77(2), 237–245, 1993

  21. 21.

    Grillakis, M., Shatah, J., Strauss, W.: Stability theory of solitary waves in the presence of symmetry. I. J. Funct. Anal. 74(1), 160–197, 1987

  22. 22.

    Grillakis, M., Shatah, J., Strauss, W.: Stability theory of solitary waves in the presence of symmetry. II. J. Funct. Anal. 94, 308–348, 1990

  23. 23.

    Hirota, R.: The Direct Method in Soliton Theory. Translated from the 1992 Japanese original and edited by Atsushi Nagai, Jon Nimmo and Claire Gilson, Cambridge Tracts in Mathematics, 155 Cambridge University Press, Cambridge 2004

  24. 24.

    Hormander, L.: The Analysis of Linear Partial Differential Operators I. Springer, Berlin 2003

  25. 25.

    Hu, X.B.: Rational solutions of integrable equations via nonlinear superposition formulae. J. Phys. A 30(23), 8225–8240, 1997

  26. 26.

    Ionescu, A., Kenig, C., Tataru, D.: Global well-posedness of the initial value problem for the KP I equation in the energy space. Invent. Math. 173(2), 265–304, 2008

  27. 27.

    Jones, C., Putterman, S., Roberts, P.H.: Motions in a Bose condensate V. Stability of wave solutions of nonlinear Schrödinger equations in two and three dimensions. J. Phys. A Math. Gen. 19, 2991–3011, 1986

  28. 28.

    Jones, C., Roberts, P.H.: Motion in a Bose condensate IV. Axisymmetric solitary waves. J. Phys. A Math. Gen. 15, 2599–2619, 1982

  29. 29.

    Kadomtsev, B.B., Petviashvili, V.I.: On the stability of solitary waves in weakly dispersive media. Soviet Physics-Doklady 15, 539–541, 1970

  30. 30.

    Kenig, C.: On the local and global well-posedness for the KP-I equation. Ann. Inst. H. Poincare Anal. Non Lineaire 21, 827–838, 2004

  31. 31.

    Klein, C., Saut, J.C.: Numerical study of blow up and stability of solutions of generalized Kadomtsev–Petviashvili equations. J. Nonlinear Sci. 22(5), 763–811, 2012

  32. 32.

    Liu, Yue: Blow up and instability of solitary-wave solutions to a generalized Kadomtsev–Petviashvili equation. Trans. Am. Math. Soc. 353(1), 191–208, 2001

  33. 33.

    Liu, Yue, Wang, X.P.: Nonlinear stability of solitary waves of a generalized Kadomtsev–Petviashvipli equation. Comm. Math. Phys. 183(2), 253–266, 1997

  34. 34.

    Lu, Z., Tian, E.M., Grimshaw, R.: Interaction of two lump solitons described by the Kadomtsev–Petviashvili I equation. Wave Motion 40(2), 123–135, 2004

  35. 35.

    Ma, Wen-Xiu: Lump solutions to the Kadomtsev–Petviashvili equation. Phys. Lett. A 379(36), 1975–1978, 2015

  36. 36.

    Manakov, S.V.: The inverse scattering transform for the time dependent Schrödinger equation and Kadomtsev–Petviashvili equation. Physica D 3, 420–427, 1981

  37. 37.

    Manakov, S.V., Zakharov, V.E., Bordag, L.A., Its, A.R., Matveev, V.B.: Two dimensional solitons of the Kadomtsev–Petviashvili equation and their interaction. Physics letter A 63, 205–206, 1977

  38. 38.

    Maris, M.: Traveling waves for nonlinear Schrodinger equations with nonzero conditions at infinity. Ann. Math. 178, 107–182, 2013

  39. 39.

    Martel, Y., Merle, F.: Review of long time asymptotics and collision of solitons for the quartic generalized Korteweg–de Vries equation. Proc. R. Soc. Edinb. Sect. A 141(2), 287–317, 2011

  40. 40.

    Martel, Y., Merle, F.: Description of two soliton collision for the quartic gKdV equation. Ann. Math. (2) 174(2), 757–857, 2011

  41. 41.

    Molinet, L., Saut, J.-C., Tzvetkov, N.: Global well-posedness for the KP-I equation on the background of a non localized solution. Commun. Math. Phys 272, 775–810, 2007

  42. 42.

    Molinet, L., Saut, J.C., Tzvetkov, N.: Global well-posedness for the KP-I equation. Math. Ann. 324, 255–275, 2002

  43. 43.

    Molinet, L., Saut, J.C., Tzvetkov, N.: Well-posedness and ill-posedness results for the Kadomtsev–Petviashvili-I equation. Duke Math. J. 115, 353–384, 2002

  44. 44.

    Mizumachi, T.: Asymptotic stability of \(N\)-solitary waves of the FPU lattices. Arch. Ration. Mech. Anal. 207(2), 393–457, 2013

  45. 45.

    Mizumachi, T., Pego, R.L.: Asymptotic stability of Toda lattice solitons. Nonlinearity 21(9), 2099–2111, 2008

  46. 46.

    Mizumachi, T., Tzvetkov, N.: Stability of the line soliton of the KP-II equation under periodic transverse perturbations. Math. Ann. 352(3), 659–690, 2012

  47. 47.

    Mizumachi, T., Pelinovsky, D.: Bäcklund transformation and \(L^{2}\)-stability of NLS solitons. Int. Math. Res. Not. IMRN 9, 2034–2067, 2012

  48. 48.

    Mizumachi, T.: Stability of line solitons for the KP-II equation in \({\mathbb{R}}^{2}\). Mem. Amer. Math. Soc. 238(1125), 2015, vii+95 pp

  49. 49.

    Nakamura, A.: Decay mode solution of the two-dimensional KdV equation and the generalized Bäcklund transformation. J. Math. Phys. 22(11), 2456–2462, 1981

  50. 50.

    Pelinovsky, D.: Rational solutions of the Kadomtsev–Petviashvili hierarchy and the dynamics of their poles. I. New form of a general rational solution. J. Math. Phys. 35(11), 5820–5830, 1994

  51. 51.

    Pelinovsky, D.: Rational solutions of the KP hierarchy and the dynamics of their poles. II. Construction of the degenerate polynomial solutions. J. Math. Phys. 39(10), 5377–5395, 1998

  52. 52.

    Pelinovsky, D., Stepanyants, Y.A.: New multisoliton solutions of the Kadomtsev–Petviashvili equation. JETP Lett. 57, 24–28, 1993

  53. 53.

    Rogers, C., Shadwick, W. F.: Bäcklund Transformations and Their Applications, Mathematics in Science and Engineering, 161. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1982

  54. 54.

    Ratliff, D.J., Bridges, T.J.: Phase dynamics of periodic waves leading to the Kadomtsev–Petviashvili equation in \(3+1\) dimensions. Proc. A. 471(2178), 20150137, 2015. 15 pp

  55. 55.

    Robert, T.: Remark on the semilinear ill-posedness for a periodic higher-order KP-I equation. C. R. Math. Acad. Sci. Paris 356(8), 891–898, 2018

  56. 56.

    Robert, T.: Global well-posedness of partially periodic KP-I equation in the energy space and application. Ann. Inst. H. Poincare-Anal. Non Lineaire 35(7), 1773–1826, 2018

  57. 57.

    Rousset, F., Tzvetkov, Frederic N.: Transverse nonlinear instability of solitary waves for some Hamiltonian PDE’s. J. Math. Pures Appl. (9) 90(6), 550–590, 2008

  58. 58.

    Rousset, F., Tzvetkov, N.: Transverse nonlinear instability for two-dimensional dispersive models. Ann. I. Poincare-AN 26, 477–496, 2009

  59. 59.

    Rousset, F., Tzvetkov, N.: Stability and instability of the KdV solitary wave under the KP-I flow. Commun. Math. Phys. 313(1), 155–173, 2012

  60. 60.

    Satsuma, J., Ablowitz, M.J.: Two-dimensional lumps in nonlinear dispersive systems. J. Math. Phys. 20(7), 1496–1503, 1979

  61. 61.

    Saut, J.C.: Remarks on the generalized Kadomtsev–Petviashvili equations. Indiana Univ. Math. J. 42, 1011–1026, 1993

  62. 62.

    Saut, J.C.: Recent results on the generalized Kadomtsev–Petviashvili equations. Acta Appl. Math. 39(1–3), 477–487, 1995

  63. 63.

    Villarroel, J., Ablowitz, M.J.: On the discrete spectrum of the nonstationary Schrodinger equation and multipole lumps of the Kadomtsev–Petviashvili I equation. Commun. Math. Phys. 207(1), 1–42, 1999

  64. 64.

    Wang, X.P., Ablowitz, M.J., Segur, H.: Wave collapse and instability of solitary waves of a generalized Kadomtsev–Petviashvili equation. Phys. D 78(3–4), 241–265, 1994

  65. 65.

    Yamazaki, Y.: Stability of the line soliton of the Kadomtsev–Petviashvili-I equation with the critical traveling speed, arXiv:1710.10115

  66. 66.

    Zhou, X.: Inverse scattering transform for the time dependent Schrödinger equation with applications to the KPI equation. Commun. Math. Phys. 128(3), 551–564, 1990

  67. 67.

    Zakharov, V.E.: Instability and nonlinear oscillations of solitons. JETP Lett. 22(9), 172–173, 1975

Download references


The research of Y. Liu is partially supported by “the Fundamental Research Funds for the Central Universities”. The research of J. Wei is partially supported by NSERC of Canada. Part of this work is finished while the first author is visiting the University of British Columbia in 2017. He thanks the institute for the financial support. We thank Prof. J. C. Saut for pointing out to us some key references. We also thank the anonymous referees for their valuable comments and suggestions.

Author information

Correspondence to Yong Liu.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by A. Serfaty

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Liu, Y., Wei, J. Nondegeneracy, Morse Index and Orbital Stability of the KP-I Lump Solution. Arch Rational Mech Anal 234, 1335–1389 (2019) doi:10.1007/s00205-019-01413-5

Download citation